Hail, Macon
- When
- July 13, 11:45 PM CST to 11:50 PM CST
- Where
- Macon County, Mt Zion
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.770, -88.880
A small cluster of strong to severe thunderstorms developed across east-central Illinois during the early morning hours of July 14th. The storms formed near Decatur, then tracked southeastward to just north of Robinson, producing periodic wind damage and hail as large as quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A small cluster of strong to severe thunderstorms developed across east-central Illinois during the early morning hours of July 14th. The storms formed near Decatur, then tracked southeastward to just north of Robinson, producing periodic wind damage and hail as large as quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 13, 10:50 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1150 PM CDT MON JUL 13 2015 .UPDATE... ISSUED AT 915 PM CDT MON JUL 13 2015 SEVERE WEATHER THREAT IS BEGINNING TO WANE ACROSS THE WESTERN HALF OF THE FORECAST AREA. WHILE INSTABILITY AND SHEAR ARE STILL QUITE STRONG IN THIS AREA, THE INSTABILITY IS DIMINISHING. ALSO, THE BETTER LOW LEVEL FOCUS IS QUICKLY SHIFTING EAST OF THE AREA. OVER THE EASTERN HALF OF THE FORECAST AREA, THE SEVERE WEATHER THREAT REMAINS, ALTHOUGH RADAR TRENDS AND HIGH RESOLUTION MODEL GUIDANCE SUGGEST THE MAIN THREAT WILL NORTH/SOUTH OF THE FORECAST AREA. && .SHORT TERM...(TONIGHT) ISSUED AT 300 PM CDT MON JUL 13 2015 RATHER STRONG SHORTWAVE FOR THE MIDDLE OF JULY OVER THE NORTHERN PLAINS THIS AFTERNOON WILL HELP TO RE-IGNITE SEVERE STORMS ACROSS THE REGION AS WE HEAD THROUGH THE LATE AFTERNOON AND EVENING HOURS. AN EXTREMELY UNSTABLE AIR MASS IS IN PLACE THANKS TO SURFACE DEW POINTS IN SOME AREAS IN THE LOWER 80S WITH EFFECTIVE SHEAR VALUES OF 60-70 KTS OVER CENTRAL ILLINOIS. ALL MODES OF SEVERE WEATHER ARE ANTICIPATED IN THIS VERY UNSTABLE ATMOSPHERE WITH DISCRETE CELLS EXPECTED TO DEVELOP INITIALLY AND TRACK SOUTHEAST. AN OUTFLOW BOUNDARY FROM THIS MORNING'S STORM COMPLEX WAS LOCATED OVER CENTRAL ILLINOIS AND IF STORMS INTERACT WITH THAT BOUNDARY THE POTENTIAL FOR TORNADOES WILL INCREASE. OVERALL, WE STILL ARE THINKING ANY DISCRETE STORMS SHOULD QUICKLY CONGEAL INTO A SEVERE QLCS LATER THIS EVENING INTO THE OVERNIGHT HOURS. SEVERAL OF THE HI-RES CONVECTIVE ALLOWING MODELS SUGGEST THE PRIMARY AREA IT WOULD TRACK WOULD BE OVER THE EASTERN HALF OF THE FORECAST AREA...WHERE THE CAP IS FORECAST TO BE THE WEAKEST LATER THIS AFTERNOON AND EVENING. AS A RESULT...WE WILL CONTINUE TO CARRY THE HIGHEST POPS OVER EAST CENTRAL AND SOUTHEAST ILLINOIS FOR TONIGHT. ADDITIONAL RAINFALL IS EXPECTED OVER EASTERN IL AS WELL TONIGHT...IN ADDITION TO THE RAINS THEY RECEIVED THIS MORNING...AS A RESULT...WE WILL HOLD ON TO THE FLASH FLOOD WATCH UNTIL 12Z TUESDAY ACROSS THE EAST. .LONG TERM...(TUESDAY THROUGH MONDAY) ISSUED AT 300 PM CDT MON JUL 13 2015 UPPER TROF FORECAST TO ROTATE ACROSS THE GREAT LAKES TUESDAY AND COUPLED WITH AN UNSTABLE AIR MASS AND SURFACE TROF APPROACHING FROM THE NORTH...WILL CONTINUE TO CARRY WIDELY SCATTERED TO SCATTERED POPS MAINLY ACROSS THE EASTERN HALF OF THE FORECAST AREA FOR TOMORROW...MAINLY IN THE AFTERNOON. THE SHORTWAVE TROF WILL THEN SHIFT OFF TO OUR EAST BY LATE TOMORROW EVENING...WITH LINGERING SLIGHT CHANCE POPS FOR THE EAST...FOLLOWED BY LITTLE IF ANY THREAT FOR RAIN LATE TUESDAY NIGHT THROUGH THURSDAY MORNING ALONG WITH A SLIGHTLY COOLER AIR MASS. AFTERNOON TEMPERATURES WILL DROP BACK INTO THE 80S FOR WED AND THURSDAY. THE NEXT SHORTWAVE FOR OUR AREA WILL APPROACH LATER ON THURSDAY INTO THURSDAY NIGHT BRINGING AN INCREASING THREAT FOR SCATTERED SHOWERS AND STORMS TO THE REGION. AFTER THAT...LONGER RANGE MODELS ATTEMPT TO AMPLIFY THE UPPER RIDGE ACROSS THE CENTER OF THE NATION AS A TROF ENTERS THE PACIFIC NORTHWEST. THIS SHOULD RESULT IN A RETURN TO THE VERY WARM TO HOT WEATHER FOR THE WEEKEND WITH AFTERNOON TEMPERATURES BACK INTO THE UPPER 80S TO LOWER 90S. NEXT CHANCE FOR SCATTERED STORMS LOOKS TO BE LATER SATURDAY OR SUNDAY AS A RIDGE TOPPING SHORTWAVE TRACKS TO OUR NORTH ALLOWING A WEAK FRONTAL BOUNDARY TO APPROACH OUR FORECAST AREA. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1146 PM CDT MON JUL 13 2015 PREDOMINANTLY QUIET/VFR AVIATION WEATHER CONDITIONS EXPECTED ACROSS THE CENTRAL ILLINOIS TERMINALS THROUGH THE 06Z TAF VALID TIME. MAIN FLY IN THE OINTMENT WILL BE A WAVE DIVING TOWARD THE OHIO VALLEY FROM THE WESTERN GREAT LAKES ON TUESDAY. THIS DISTURBANCE IS LIKELY TO BE ACCOMPANIED BY ADDITIONAL CLOUD COVER, AND POSSIBLY AN ISOLATED SHOWER/STORM. KCMI, CLOSEST TO THE TRACK OF THE DISTURBANCE, IS MOST LIKELY TO SEE LOWER CIGS AND/OR PRECIPITATION. HOWEVER, EXPECT PRECIPITATION COVERAGE TO BE TOO LOW TO MENTION AT THIS TIME. THIS DISTURBANCE AND DIURNAL MIXING WILL ALSO HELP WINDS TO BECOME GUSTY OUT OF THE NORTHWEST DURING THE LATE MORNING AND AFTERNOON HOURS TUESDAY. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...BAK SHORT TERM...SMITH LONG TERM...SMITH AVIATION...BAK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 320 PM CDT MON JUL 13 2015 ILZ027>031-036-037-040>042-047>052-141100- CASS-CHRISTIAN-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN- PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD- 320 PM CDT MON JUL 13 2015 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT A SUBSTANTIAL RISK FOR SEVERE THUNDERSTORMS WILL RE-DEVELOP IN THE AFTERNOON TO EVENING. DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL ALL BE POSSIBLE WITH THE STRONGER STORMS. THE THREAT SHOULD TRANSITION INTO A MORE WIDESPREAD DAMAGING WIND EVENT WITH THE THUNDERSTORMS IN THE EVENING. MAXIMUM HEAT INDEX VALUES WILL RANGE FROM 105 TO 108 DEGREES AND A HEAT ADVISORY IS IN EFFECT UNTIL 8 P.M. MODERATE TO MAJOR FLOODING WILL CONTINUE ON THE ILLINOIS RIVER...WHILE MINOR FLOODING CONTINUES ON PORTIONS OF THE SPOON RIVER AND SALT CREEK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY...BUT THESE ARE CURRENTLY NOT EXPECTED TO BE SEVERE. HEAT INDICES AROUND 100 OR GREATER WILL RETURN FOR FRIDAY AND SATURDAY. MODERATE TO MAJOR FLOODING WILL CONTINUE ON THE ILLINOIS RIVER. MINOR FLOODING ON THE SPOON RIVER AND SALT CREEK WILL SUBSIDE OVER THE NEXT FEW DAYS...BUT WILL PERSIST ALONG THE WESTERN END OF THE SANGAMON RIVER MUCH OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...WITH THE BEST CHANCES LATE AFTERNOON THROUGH EVENING. ILZ038-043>045-053>056-061-062-066-141100- CHAMPAIGN-COLES-CUMBERLAND-DE WITT-DOUGLAS-EFFINGHAM-MACON-MCLEAN- MOULTRIE-PIATT-SHELBY- 320 PM CDT MON JUL 13 2015 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTH CENTRAL ILLINOIS. .DAY ONE...TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT. A SUBSTANTIAL RISK FOR SEVERE THUNDERSTORMS WILL RE-DEVELOP IN THE AFTERNOON TO EVENING. DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL ALL BE POSSIBLE WITH THE STRONGER STORMS. THE THREAT SHOULD TRANSITION INTO A MORE WIDESPREAD DAMAGING WIND EVENT WITH THE THUNDERSTORMS IN THE EVENING. MAXIMUM HEAT INDEX VALUES WILL RANGE FROM 105 TO 108 DEGREES AND A HEAT ADVISORY IS IN EFFECT UNTIL 8 P.M. MINOR FLOODING WILL CONTINUE ALONG THE EAST END OF THE SANGAMON RIVER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY...BUT THESE ARE CURRENTLY NOT EXPECTED TO BE SEVERE. HEAT INDICES AROUND 100 OR GREATER WILL RETURN FOR FRIDAY AND SATURDAY. MINOR FLOODING ALONG THE EAST END OF THE SANGAMON RIVER IS EXPECTED TO SUBSIDE EARLY THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...WITH THE BEST CHANCES LATE AFTERNOON THROUGH EVENING. ILZ046-057-063-067-068-071>073-141100- CLARK-CLAY-CRAWFORD-EDGAR-JASPER-LAWRENCE-RICHLAND-VERMILION- 320 PM CDT MON JUL 13 2015 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT. A SUBSTANTIAL RISK FOR SEVERE THUNDERSTORMS WILL RE-DEVELOP IN THE AFTERNOON TO EVENING. DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL ALL BE POSSIBLE WITH THE STRONGER STORMS. THE THREAT SHOULD TRANSITION INTO A MORE WIDESPREAD DAMAGING WIND EVENT WITH THE THUNDERSTORMS IN THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY...BUT THESE ARE CURRENTLY NOT EXPECTED TO BE SEVERE. HEAT INDICES AROUND 100 OR GREATER WILL RETURN FOR FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...WITH THE BEST CHANCES LATE AFTERNOON THROUGH EVENING. HJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
711 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TSTM WND DMG CHAPIN 39.77N 90.40W
07/13/2015 MORGAN IL EMERGENCY MNGR
POWER OUTAGES IN CHAPIN
&&
EJLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
741 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND GST 1 W JACKSONVILLE 39.73N 90.25W
07/13/2015 E60.00 MPH MORGAN IL TRAINED SPOTTER
ESTIMATED 60 PLUS MPH WIND GUSTS BLEW LARGE TREE LIMBS
DOWN...AS WELL AS SHINGLES BLOWN ACROSS THE ROAD ON SOUTH
WESTGATE AVE.
0718 PM TSTM WND GST 1 S JACKSONVILLE 39.72N 90.23W
07/13/2015 E70.00 MPH MORGAN IL EMERGENCY MNGR
POWER POLES BLOWN DOWN WITH ESTIMATED 60-70 MPH WIND GUST
ON THE SOUTH SIDE OF JACKSONVILLE
0718 PM TSTM WND DMG 1 W JACKSONVILLE 39.73N 90.25W
07/13/2015 MORGAN IL TRAINED SPOTTER
ESTIMATED 60 PLUS MPH WIND GUSTS BLEW LARGE TREE LIMBS
DOWN...AS WELL AS SHINGLES BLOWN ACROSS THE ROAD ON SOUTH
WESTGATE AVE.
0718 PM TSTM WND DMG 1 S JACKSONVILLE 39.72N 90.23W
07/13/2015 MORGAN IL EMERGENCY MNGR
POWER POLES BLOWN DOWN WITH ESTIMATED 60 TO 70 MPH WINDS
ON THE SOUTH SIDE OF JACKSONVILLE.
&&
EJLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
803 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 3 SW WINCHESTER 39.60N 90.50W
07/13/2015 SCOTT IL EMERGENCY MNGR
TREES AND POWERLINES BLOWN DOWN 3 MILES SOUTHWEST OF
WINCHESTER.
0720 PM TSTM WND DMG MURRAYVILLE 39.58N 90.25W
07/13/2015 MORGAN IL EMERGENCY MNGR
TWO TO FOUR INCH DIAMETER TREE LIMBS BLOWN DOWN IN
MURRAYVILLE.
&&
EJLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1029 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG AUBURN 39.58N 89.75W
07/13/2015 SANGAMON IL EMERGENCY MNGR
TREE SPLIT LANDING ON HOUSE...LARGE TREE WAS BLOWN DOWN
ON GARAGE.
0745 PM TSTM WND DMG PAWNEE 39.59N 89.58W
07/13/2015 SANGAMON IL EMERGENCY MNGR
SEVERAL LARGE TREE BRANCHES BLOWN DOWN ON THE SOUTHERN
HALF OF PAWNEE.
&&
EJLThe Lincoln radar (KILX), 57 km away, was scanning. The volume nearest the first event began at 05:45 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
A tree and a few power lines were blown down in Arthur.
Several trees and power lines were blown down in Casey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584708, 584707, 584706, 584705.